Alert archive / South Dakota / Flash Flood Warnings in 1997

Flash Flood Warning 13, NWS Rapid City, SD

August 1, 1997Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Aug 1, 1997, 3:20 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1997, 3:20 PM MDT (21:20 UTC)
Expired
Aug 1, 1997, 7:15 PM MDT
In force
4 hr
Issued by
NWS Rapid City, SD
Area
Whole counties

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1997-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1997-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRAP 012120
FFWRAP
SDC093-103-020115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT FRI AUG 1 1997

* FLASH FLOOD WARNING FOR
  SOUTHWESTERN MEADE COUNTY - WESTERN SOUTH DAKOTA
  NORTH CENTRAL PENNINGTON COUNTY - WESTERN SOUTH DAKOTA

* UNTIL 715 PM MDT
 
* SOME STREAMS AND LOCATIONS AFFECTED
  BOX ELDER CREEK DOWNSTREAM OF NEMO
  STEAMBOAT ROCK PICNIC AREA

* CAUSE AND EFFECT
  A STATIONARY SEVERE THUNDERSTORM SOUTHEAST OF NEMO IS PRODUCING
  LARGE HAIL AND HEAVY RAIN ALONG BOX ELDER CREEK SOUTHEAST OF NEMO.
  HEAVY RAIN AND LOCALIZED FLASH FLOODING IS EXPECTED TO CONTINUE FOR
  SEVERAL HOURS.

* FORECAST CONDITIONS
P  HEAVY RAIN WILL CONTINUE ALONG BOX ELDER CREEK SOUTHEAST OF NEMO
 
CARPENTER/DURRETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:45 AM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 9:45 AM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
945 AM MDT FRI AUG 1 1997

CURRENT FORECAST PACKAGE LOOKS FINE FOR NOW.  THE ONLY FLY IN THE
OINTMENT MIGHT BE A LITTLE MORE EXTENSIVE THUNDERSTORM DEVELOPMENT
OVER THE BLACK HILLS, WHICH MIGHT SPREAD TO NEARBY ZONES, BUT WE
WILL WAIT FOR A FEW HOURS AND SEE HOW THE CHANGES IN THE AIRMASS
DURING THE DAY WILL AFFECT CONVECTIVE DEVELOPMENT BEFORE MAKING ANY
ADJUSTMENTS.  AN UNFAVORABLE LOW LEVEL WIND PROFILE AND REDUCED
MOISTURE MAKE SIGNIFICANT THUNDERSTORM DEVELOPMENT VERY UNLIKELY
TODAY OR TONIGHT.  CONDITIONS ON SATURDAY MAY BE A LITTLE MORE
FAVORABLE.

.UNR...NONE.

CARPENTER

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:20 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington4 hr
Aug 1, 4:15 PM MDTSevere Thunderstorm WarningUNRCuster35 min
Aug 1, 4:44 PM MDTSevere Thunderstorm WarningUNRPerkins61 min

Nearby

Flash Flood Warnings in South Dakota, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.